Alert archive / Alaska / Blizzard Watches in 2008

Blizzard Watch 3, NWS Anchorage, AK

January 14, 2008

NWS Anchorage, AK issued this blizzard watch at Jan 14, 2008, 5:05 AM AKST. It took effect at Jan 14, 2008, 9:00 PM AKST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 14, 2008, 5:05 AM AKST (14:05 UTC)
In effect from
Jan 14, 2008, 9:00 PM AKST
Expired
Jan 14, 2008, 3:29 PM AKST
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK41 PAFC 141905
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1005 AM AST MON JAN 14 2008


AKZ131-142015-
/X.CAN.PAFC.WC.Y.0001.000000T0000Z-080114T2100Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
1005 AM AST MON JAN 14 2008

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELED THE WIND
CHILL ADVISORY. 



$$

AKZ125-150715-
/X.NEW.PAFC.BZ.A.0003.080115T0600Z-080115T1600Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
1005 AM AST MON JAN 14 2008

...BLIZZARD WATCH IN EFFECT FROM 9 PM AST THIS EVENING THROUGH
TUESDAY MORNING FOR PORTAGE VALLEY AND EASTERN TURNAGAIN ARM...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM 9 PM AST THIS EVENING THROUGH
TUESDAY MORNING FOR PORTAGE VALLEY AND EASTERN TURNAGAIN ARM.

A STRONG WEATHER FRONT APPROACHES THE NORTHERN GULF OF ALASKA
TONIGHT. MODERATE SNOW AND STRONG AND GUSTY EAST WINDS TO 35 MPH WILL
COMPANY THIS SYSTEM. THESE CONDITIONS WILL PRODUCE BLOWING SNOW
WHICH MAY LOWER VISIBILITIES TO 1/4 MILE OR LESS THROUGH PORTAGE
VALLEY AND ALONG EASTERN TURNAGAIN ARM. CONDITIONS WILL IMPROVE
TUESDAY AS WINDS DIMINISH.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$

AKZ135-150715-
/X.NEW.PAFC.BZ.A.0003.080115T1000Z-080115T2100Z/
SOUTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITY OF...CORDOVA
1005 AM AST MON JAN 14 2008

...BLIZZARD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING. 

A STRONG WEATHER FRONT APPROACHES THE NORTHERN GULF OF ALASKA
TONIGHT. MODERATE SNOW AND STRONG AND GUSTY EAST WINDS 30 TO 50
MPH WILL COMPANY THIS SYSTEM. THESE CONDITIONS WILL PRODUCE
BLOWING SNOW WHICH MAY LOWER VISIBILITIES TO 1/4 MILE OR
LESS. CONDITIONS WILL IMPROVE TUESDAY AFTERNOON AND WINDS DIMINISH.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
1 follow-up statement
000 
WWAK41 PAFC 150029
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
329 PM AST MON JAN 14 2008

AKZ125-151230-
/X.UPG.PAFC.BZ.A.0003.080115T0600Z-080115T1600Z/
/X.NEW.PAFC.BZ.W.0004.080115T0900Z-080115T1400Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
329 PM AST MON JAN 14 2008

...BLIZZARD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM AST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM AST
TUESDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A STRONG WEATHER FRONT APPROACHES THE NORTHERN GULF OF ALASKA
TONIGHT. MODERATE SNOW AND STRONG AND GUSTY EAST WINDS TO 35 MPH
WILL COMPANY THIS SYSTEM. THESE CONDITIONS WILL PRODUCE BLOWING
SNOW WHICH WILL LOWER VISIBILITIES TO 1/4 MILE OR LESS THROUGH
PORTAGE VALLEY AND ALONG EASTERN TURNAGAIN ARM. CONDITIONS WILL
IMPROVE TUESDAY MORNING AS WINDS DIMINISH.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ135-151230-
/X.UPG.PAFC.BZ.A.0003.080115T1000Z-080115T2100Z/
/X.NEW.PAFC.BZ.W.0004.080115T0900Z-080115T1900Z/
SOUTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITY OF...CORDOVA
329 PM AST MON JAN 14 2008

...BLIZZARD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM AST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM AST
TUESDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A STRONG WEATHER FRONT APPROACHES THE NORTHERN GULF OF ALASKA
TONIGHT. MODERATE SNOW AND STRONG AND GUSTY EAST WINDS 30 TO 50
MPH WILL COMPANY THIS SYSTEM. THESE CONDITIONS WILL PRODUCE
BLOWING SNOW WHICH WILL LOWER VISIBILITIES TO 1/4 MILE OR LESS.
CONDITIONS WILL IMPROVE TUESDAY AFTERNOON AND WINDS DIMINISH.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Jan 14, 1:20 AM AKST, 3 hours 45 minutes earlier.

Area forecast discussion, Jan 14, 1:20 AM AKST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
620 AM AST MON JAN 14 2008

.MODEL DISCUSSION...
VERY SIMILAR THINKING TO PREVIOUS SHIFTS. GFS HAS BEEN THE MOST
CONSISTENT MODEL IN THE SHORT TERM ALTHOUGH BEYOND 72 HOURS...MODELS
VARY WILDLY. A QUICK LOOK AT THE GFS ENSEMBLE SHOWS THAT THE
PERTURBATIONS BEGIN VARYING WITH A LOW MOVING TOWARD THE KUSKOKWIM
DELTA AT 48 HOURS AND THE HANDLING OF THE ASSOCIATED FRONT AND TRIPLE
POINT LOW IN THE NORTH GULF BY TUESDAY EVENING. BEYOND THIS TIME
RANGE...HAVE MADE FEW CHANGES UNTIL THE MODELS CAN GET A BETTER
HANDLE ON THIS PATTERN CHANGE.

.ANALYSIS AND UPPER LEVELS...
COLDEST NIGHT OF THE SEASON SO FAR...EXCEPT FOR THE COPPER RIVER
BASIN WHERE LOW STRATUS HAS PREVENTED TEMPERATURES FROM DROPPING TOO
LOW. UPPER LEVEL TROF AXIS THAT HAD BEEN ALONG THE ALASKA RANGE FOR
ABOUT A WEEK HAS SHIFTED EAST AND IS NOW CROSSING THE PANHANDLE.
TRANSIENT RIDGE WILL BE OVER SOUTHCENTRAL TODAY BEFORE A 120 KT
SOUTHWESTERLY JET FLOWING OUT OF A LARGE TROF OVER THE WESTERN BERING
SEA MOVES OVERHEAD BY TOMORROW.

AT THE SURFACE...TWO SIGNIFICANT FEATURES EASILY DISCERNIBLE ON THE
INFRARED SATELLITE. THE FIRST BEING THE CLOUD SHIELD ASSOCIATED WITH
A WEAKENING FRONT APPROACHING THE AKPEN AND BRISTOL BAY COASTAL AREAS
THE SECOND...A RAPIDLY DEVELOPING LOW SOUTH OF THE CENTRAL ALEUTIANS.
THE LOW SOUTH OF CHAIN IS ESTIMATED TO BE AT 975 MB BUT WILL DEEPEN
RAPIDLY TO 963 MB NEAR THE PRIBILOF ISLANDS BY TONIGHT.

.SHORT TERM FORECAST...
SOUTHCENTRAL...
CLEAR SKIES ALLOWED MAXIMUM RADIATIONAL COOLING AND THE COLDEST
TEMPERATURES THIS SEASON. SOME LOW CLOUDS HELPED INSULATE THE COPPER
RIVER BASIN AS WELL AS SOME LOW STRATUS MEANDERING ABOUT KNIK ARM.
GAP WINDS ASSOCIATED WITH THE STRONG THERMAL GRADIENT INCREASING
WINDS TO 30 TO 45 MPH IN PASSAGE CANAL AND RESURRECTION BAY AS WELL
AS 20 TO 30 MPH THROUGH VALDEZ ARM. THE WINDS WILL DIMINISH THIS
MORNING AS THE PRESSURE GRADIENT WEAKENS AND CHANGES ITS ORIENTATION.

A FRONTAL BOUNDARY WILL MOVE INTO THE WESTERN GULF THIS EVENING AND
LIKELY DEVELOP A TRIPLE POINT LOW JUST EAST OF KODIAK. SNOW WILL
BEGIN FALLING OVER MOST OF SOUTHCENTRAL SOMETIME IN THE NEXT 12 TO 18
HOURS. ISENTROPIC ANALYSIS SHOWS MINIMAL LIFT OVER MOST OF THE
POPULATED AREAS SO KEPT SNOW TOTALS LOW THROUGH THE FIRST FEW
PERIODS. HEAVIER SNOW WILL LIKELY FALL IN THE SUSITNA VALLEY AND IN
VALDEZ WHERE LIFT WILL BE MAXIMIZED STARTING TUESDAY.

WARMEST AIR WILL STAY ALONG THE COASTAL AREAS WHERE INLAND WILL
REMAIN BELOW FREEZING SO WE DO NOT HAVE TO BE CONCERNED WITH MIXING
OR CHANGING OVER TO RAIN FOR THE NEXT SEVERAL DAYS. THAT MAY CHANGE
LATER THIS WEEK...BUT THAT IS ALSO WHEN THE MODELS ARE HAVING A HARD
TIME SO WE KEPT THE PRECIP TYPE SNOW THROUGH NEXT WEEKEND.

SOUTHWEST...
BIG CHANGES IN STORE FOR SOUTHWEST ALASKA TODAY. IMMEDIATE CONCERN
THIS MORNING IS POTENTIAL BLIZZARD CONDITIONS ALONG THE COAST.
CURRENTLY FLIRTING WITH BLIZZARD CONDITIONS ALONG THE WESTERN CAPES
AND ALONG THE KUSKOKWIM DELTA COAST WHERE THE WINDS ARE STRONGEST.
SNOW SHOULD END RAPIDLY THIS MORNING BUT CONDITIONS WILL DETERIORATE
AGAIN LATE THIS EVENING WITH THE AFOREMENTIONED DEVELOPING LOW AND
ASSOCIATED FRONT MOVING INTO THE EASTERN BERING SEA. CONFIDENT THAT
SNOW AND BLOWING SNOW WILL REDUCE VISIBILITY THROUGHOUT THE KUSKOKWIM
DELTA OVERNIGHT SO HAVE ISSUED A BLIZZARD WARNING FOR THAT PERIOD.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING...155
MARINE...HEAVY FREEZING SPRAY WARNING...121 125 129 130 138 140 141
          160 185
         HURRICANE FORCE WIND WARNINGS...170 172
         STORMS...165 171
         GALES...120 121 130 132 138 140 150 155 160 176 179 180 185
FIRE WEATHER...NONE.

AB JAN 08

In the hours before

Local storm report, Jan 14, 12:32 AM AKST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ANCHORAGE AK
532 AM AST MON JAN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     BLIZZARD         ST. PAUL                57.21N 170.22W
01/13/2008                                      AK   ASOS

            BLIZZARD CONDITIONS WERE OBSERVED ON SAINT PAUL ISLAND
            BETWEEN 453 PM AND 1053 PM AST SUNDAY JANUARY 13 2008.

0330 PM     BLIZZARD         ST. GEORGE              56.61N 169.60W
01/13/2008                                      AK   AWOS

            BLIZZARD CONDITIONS WERE OBSERVED ON SAINT GEORGE ISLAND
            BETWEEN 333 PM AND 653 PM AST SUNDAY JANUARY 13 2008.

&&

DANG
Local storm report, Jan 14, 2:37 AM AKST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ANCHORAGE AK
737 AM AST MON JAN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     BLIZZARD         UNALASKA                53.93N 166.51W
01/13/2008                                      AK   AWOS

            BLIZZARD CONDITIONS WERE REPORTED AT DUTCH HARBOR BETWEEN
            316 PM AND 636 PM AST SUNDAY JANUARY 13 2008.

&&

DANG

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 6:00 PM AKSTGale WarningAFC37 hr
Jan 13, 6:00 PM AKSTHurricane Force Wind WarningAFC17 hr
Jan 13, 6:00 PM AKSTSmall Craft AdvisoryAFC17 hr
Jan 13, 6:57 PM AKSTBlizzard WatchAFC12 hr
Jan 13, 11:00 PM AKSTGale WarningAFC48 hr
Jan 13, 11:00 PM AKSTGale WarningAFC3 days
Jan 13, 11:00 PM AKSTGale WarningAFC36 hr
Jan 13, 11:00 PM AKSTSmall Craft AdvisoryAFC7 days
Jan 14, 12:03 AM AKSTBlizzard WarningAFC37 hr
Jan 14, 10:29 AM AKSTBlizzard WarningAFC26 hr
Jan 14, 11:00 AM AKSTGale WarningAFC31 hr
Jan 14, 11:00 AM AKSTGale WarningAFC12 hr
Jan 14, 11:00 AM AKSTGale WarningAFC12 hr
Jan 14, 11:00 AM AKSTSmall Craft AdvisoryAFC12 hr
Jan 14, 11:00 AM AKSTSmall Craft AdvisoryAFC3 days
Jan 14, 11:00 AM AKSTStorm WarningAFC12 hr
Jan 14, 11:00 AM AKSTStorm WarningAFC12 hr
Jan 14, 11:00 AM AKSTHeavy Freezing Spray WarningAFC3 hr
Jan 14, 11:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr
Jan 14, 11:05 AM AKSTStorm WarningAFC12 hr
Jan 14, 2:40 PM AKSTGale WarningAFC8 hr

Nearby

Blizzard Watches in Alaska, 2008Every blizzard watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.